Alert archive / Georgia / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Jul 29, 2023, 7:40 AM EDT for Columbia County, Richmond County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2023, 7:40 AM EDT (11:40 UTC)
- Expired
- Jul 29, 2023, 10:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Columbia County, GA, Richmond County, GA
The radar
The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 8:40 AM EDT | FLASH FLOOD | 1 Se Augusta, GA | Augusta/Richmond dispatch reported Laney Walker Blvd Ext at E Boundary St closed due to flooding. Road closures also reported along the southend of E Boundary St and Sibley St. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 510 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
129
WGUS52 KCAE 291140
FFWCAE
GAC073-245-291445-
/O.NEW.KCAE.FF.W.0006.230729T1140Z-230729T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
740 AM EDT Sat Jul 29 2023
The National Weather Service in Columbia has issued a
* Flash Flood Warning for...
East Central Columbia County in east central Georgia...
Northeastern Richmond County in east central Georgia...
* Until 1045 AM EDT.
* At 740 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
North Augusta, Evans, Martinez, Augusta, Daniel Field, Augusta
Mall, Summerville, Glendale, Midtown, Augusta National Golf Club,
Village Plaza Shopping Center, South Augusta, Forest Hills,
Minnick Park, Hillcrest Memorial Park, Glenn Hills, Pendleton King
Park, Westwick, Kendan Park and Westover Memorial Park.
This includes the following highways...
Interstate 20 in Georgia between mile markers 193 and 200.
Interstate 520 in Georgia between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3350 8216 3354 8208 3353 8202 3348 8199
3347 8194 3343 8193 3339 8196 3337 8201
3338 8209 3343 8213
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
343
WGUS72 KCAE 291309
FFSCAE
Flash Flood Statement
National Weather Service Columbia SC
909 AM EDT Sat Jul 29 2023
GAC073-245-291445-
/O.CON.KCAE.FF.W.0006.000000T0000Z-230729T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia GA-Richmond GA-
909 AM EDT Sat Jul 29 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT THIS
MORNING FOR EAST CENTRAL COLUMBIA AND NORTHEASTERN RICHMOND
COUNTIES...
At 909 AM EDT, Doppler radar indicated showers and thunderstorms
producing heavy rain across the warned area. Between 2 and 4 inches
of rain have fallen so far this morning. Additional rainfall amounts
of 0.5 to 1.5 inches are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy showers and
thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
North Augusta, Evans, Martinez, Augusta, Daniel Field, Augusta
Mall, Summerville, Glendale, Midtown, Augusta National Golf Club,
Village Plaza Shopping Center, South Augusta, Forest Hills,
Minnick Park, Hillcrest Memorial Park, Glenn Hills, Pendleton King
Park, Westwick, Kendan Park and Westover Memorial Park.
This includes the following highways...
Interstate 20 in Georgia between mile markers 193 and 201.
Interstate 520 in Georgia between mile markers 1 and 14.
Flooding and roadway closures have been reported in and around the
Augusta, GA metro area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3350 8216 3354 8208 3353 8202 3348 8199
3347 8194 3343 8193 3339 8196 3337 8201
3338 8209 3343 8213
FLASH FLOOD...RADAR INDICATED
$$230
WGUS72 KCAE 291439
FFSCAE
Flash Flood Statement
National Weather Service Columbia SC
1039 AM EDT Sat Jul 29 2023
GAC073-245-291449-
/O.EXP.KCAE.FF.W.0006.000000T0000Z-230729T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia GA-Richmond GA-
1039 AM EDT Sat Jul 29 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM EDT THIS MORNING FOR
EAST CENTRAL COLUMBIA AND NORTHEASTERN RICHMOND COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3350 8216 3354 8208 3353 8202 3348 8199
3347 8194 3343 8193 3339 8196 3337 8201
3338 8209 3343 8213
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 5:36 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 29, 5:36 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Columbia SC 536 AM EDT Sat Jul 29 2023 .SYNOPSIS... Showers likely with isolated thunderstorms today, mainly in eastern SC. Very warm temperatures are expected Sunday ahead of a weak cold front that will stall near the coast by Monday morning. Isolated to scattered showers are expected mainly during the afternoon/evening through the week, with near to slightly below normal temperatures expected. && .NEAR TERM /THROUGH TONIGHT/... Weak surface low pressure will slowly lift north through the day. Deep moisture will flow into the region with PWAT values approaching 2.5 inches across portions of SC. Eastern portions of the forecast area may see rain for much of the day with moisture advection maximized around mid-day and early afternoon. Numerous showers are expected across the southern and eastern Midlands with scattered showers elsewhere. Overcast skies should keep temperatures below normal and limit conditional instability. Highs will be in the mid to upper 80s. We still should see some isolated thunderstorms but showers are more likely. As the inverted trough lifts northward along the coast the deepest moisture shifts away from the FA later in the afternoon and evening. This should lead to diminishing shower activity during the evening and overnight with only a few lingering showers after midnight. The unknown in the evening/overnight period will be convection to the north, triggered along a cold front in the Mid Atlantic region. Thunderstorms should sink southward through NC in the late afternoon. There is some indications in the CAMs that the convection may push into the forecast area in the evening but the majority of HREF ensemble members show the storms dying out near the northern FA. This seems reasonable given the limited instability available in central SC. For now we'll keep a chance of thunderstorms in the forecast for the northern FA this evening but we'll need to monitor the convection to the north as it unfolds today. A saturated airmass and a tall, skinny CAPE profile indicates a limited threat of severe weather and instead points to a threat of localized flash flooding in slow moving cells. Overnight lows will be near normal. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Sunday and Sunday night: Weak upper disturbance over the forecast area will shift to the east on Sunday as an upper trough digs into the Ohio Valley as northwesterly flow increases across the region. Hi-res guidance is mixed in the extent of convective coverage on Sunday with the HRRR keeping the forecast area generally rain free but FV3 and NSSL WRF showing some convection during diurnal peak heating developing to our northwest and moving into the region with the northwesterly flow. Will continue to carry chance pops focused in the northern and eastern half of the forecast area closer to the deeper moisture and shortwave energy. Temperatures should rebound to above normal with highs in the mid to upper 90s as 850mb temps rise to around +22C to +23C aided by some developing northwesterly flow. The northwesterly flow should help dewpoints to mix out a bit better, but they will remain high enough combined with the very warm temperatures to result in some heat indices in the 105-109 range, especially across the eastern Midlands. Temperatures Sunday night will fall into the lower to mid 70s as a weak surface front pushes through the area to the coast. Monday and Monday night: A drier air mass descends on the region Monday as the forecast area remains on the southwestern periphery of the upper trough over New England into the Mid- Atlantic with PWATs falling below 1.5 inches. Despite the drier air, northwesterly flow may bring some weak shortwave energy into the region with enough instability to support isolated to scattered convection favoring the eastern Midlands closer to the deeper moisture and stalled frontal boundary. Temperatures will be slightly cooler than Sunday but still warm in the lower to mid 90s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Reasonable agreement among the global ensembles favoring a strong upper ridge over the middle of the country with upper troughing over New England and the Mid-Atlantic through mid week. The forecast area will remain on the southwesterly fringe of the upper trough with persistent northwesterly 500mb flow. Ensembles show below normal mean PWATs through Wednesday which will limit convective potential then PWATs increase again to end the week as the 500mb flow becomes more westerly as the upper trough lifts away from New England and Mid-Atlantic. Pops favor the eastern Midlands and CSRA Tue/Wed and remain low, then pops increase a bit by the end of the week with increased moisture. Temperatures during the period should be near normal. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... Surface low pressure will lift north today pulling deep moisture into the area. This should lead to MVFR/IFR ceilings this morning and potentially reduced vsbys at fog prone AGS and OGB. Expect an uptick in shower activity by mid morning as the deeper moisture approaches OGB, and the Augusta sites. Temporary restrictions from showers will be probable for much of the day at AGS, DNL and OGB with lower confidence at the Columbia terminals. Shower activity will begin to diminish during the late afternoon and evening as the surface low shifts away from the area. We can't rule out showers during the evening and overnight period but lower coverage limits confidence. Abundant low level moisture Saturday night will likely lead to a period of fog/stratus near the end of the 24 hr TAF period. EXTENDED AVIATION OUTLOOK...Scattered showers and thunderstorms Sunday afternoon. Chance of stratus and fog Monday morning but drier air will limit restriction chances through the end of the extended. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 29, 4:11 AM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 411 AM EDT Sat Jul 29 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-300815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 411 AM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:36 AM EDT | Areal Flood Advisory | CAE | Columbia, Richmond | 84 min |
| Jul 29, 7:22 AM EDT | Areal Flood Advisory | CAE | Burke | 3 hr |
| Jul 29, 8:39 AM EDT | Areal Flood Advisory | CAE | Burke | 111 min |
Nearby
Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.